Wisconsin, 2022

Winter Storm and Winter Weather in Wisconsin, February 24 to 25, 2022

February 24 to 25, 2022 · NWS MKX · 20 events in 20 counties and zones

An upper level disturbance brought several inches of powdery snow to southern WI. The heaviest snow totals occurred over far eastern WI due to lake enhanced snow.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level disturbance brought several inches of powdery snow to southern WI. The heaviest snow totals occurred over far eastern WI due to lake enhanced snow. Some vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 24, 10:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 24, 10:27 AM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1027 AM CST Thu Feb 24 2022

.UPDATE...
(Issued 1008 AM CST Thu Feb 24 2022)

The lake effect machine is continuing to churn bringing these
light lake effect snow showers well inland across most of southern
WI. Therefore, increased PoPs. Still not expecting much in the
way of accumulations keeping things generally below an inch but
could cause some slick road conditions. As indicated by some
short-term model guidance, there is a slug of dry air pushing into
Ozaukee and Sheboygan counties limiting the snow, which is also
evident via the erosion of clouds on visible satellite. However
areas south, still are seeing plenty of moisture with the east-
northeasterly fetch off the lake and these lake-effect snow
showers are expected to continue through the remainder of the
morning and into the afternoon. Could see a brief reprieve in this
activity in the afternoon, but there is a good chance at seeing
the light snow continue as the main system snow begins to move in
later this afternoon.

Still expecting the bulk of this snow to
develop this evening into the overnight hours as the low skirts to
our south. The higher snowfall amounts will be closer to lake.
However, given the soundings and deep saturation in the DGZ for
this evening, have opted to bump up snow ratios a bit more above
20:1. Overall, not too much of change in amounts where 2-3 inches
are expected inland with 3-5 inches closer to the lake. Still
cannot rule locally higher amounts approaching 6 inches along the
lake front with a favorable setup for lake effect/enhancement.

Wagner

&&

.SHORT TERM...
(Issued 354 AM CST Thu Feb 24 2022)

Today through Friday:

The northeasterly winds and decent delta-t values this morning
will continue to invigorate the lake effect snow machine,
bringing some light snow showers to southern Wisconsin. These
light snow showers will continue until the winds veer to easterly,
effectively shortening the necessary fetch to generate snow
showers given our current delta-t values and shallow moisture
profile.

This evening more widespread snowfall will move into southern
Wisconsin with our main system. Mid level dry air continues to
carve out some of the QPF and delay the start time for snowfall.
The western half of our CWA could see some snowfall begin as early
as the evening commute. The onset of snowfall should be very light
and powdery as it will have to overcome the drier air first.
Tonight, we will see our better snowfall rates as the left
quadrant of the upper level jet move overhead. Snow to liquid
ratios remain high due to the deeply saturated dendritic growth
zone. Lakeshore counties are expected to get some additional lake
effect/enhancement overnight tonight into Friday morning.
Overall, snowfall is expected to be around 2 to 5 inches with the
higher totals expected along the lakeshore. Given a potential
start time around the evening commute with the snowfall continuing
into the start of the morning and generally 2-5 inches, a Winter
Weather Advisory is in effect for this evening into Friday
morning.

There is the potential for light lake effect snow showers to
continue on the back side of this system into Friday afternoon.
This will be largely dependent on the how long the winds remain
out of the northeast and if any snow showers can be advected
onshore. If any of these snow showers due move onshore late
Friday morning into the afternoon it will be very light snowfall
with little to no additional accumulations.

Patterson

&&

.LONG TERM...
(Issued 354 AM CST Thu Feb 24 2022)

Friday night through Wednesday:

As high pressure drops south across MN/IA/MO Friday night expect
colder air to filter in with lows falling into the single digits
for much of the area. Wind chills fall below zero due to some
lingering light breezes. The high moves into the OH Valley for
Saturday and winds become more southerly allowing for temps to
rise above freezing. A shortwave moving across Hudson Bay and
central Ontario Saturday night will send a dry cold front through
the area Sunday morning. But being far enough removed from the CAA
and system we won't see any noticeable change in air mass as
highs on Sunday hover in the mid 30s.

Ridging in the western US begins to translate eastward early next
week but models differ on how to handle a shortwave moving along
the northern edge of the ridge. The system will be moisture
starved and any precip will stay well to the north any impact it
will have will be on temps. Another system will be quick on it's
heels but again will lack any meaningful moisture so not expecting
precip with either of these systems. Highs next week are expected
to range from the upper 30s to lower 40s with a gradual warming
trend from Wednesday into the latter half of next week.

Stumpf

&&

.AVIATION...
(Issued 1008 AM CST Thu Feb 24 2022)

Lower VFR to MVFR ceilings continue across southern WI this
morning as widespread lake effect snow persists. Although this
activity should remain light, could see brief drops in visibilites
below 5 nm at times. This light snow activity is likely to persist
into the afternoon, but could see a lull for a few hours,
especially for areas north of I-94, before the main system begins
to push in from the southwest later this afternoon. The bulk of
the snow from the main system will occur this evening and
overnight with 2-3 inches for inland locations and higher amount
3-5 inches for areas closer to the lake. Additionally lower
ceilings and visibilities can be expected with this activity
tonight before improving through Friday morning.

Wagner

&&

.MARINE...
(Issued 354 AM CST Thu Feb 24 2022)

With high pressure over lake Superior early this morning, winds
will remain light out of the east to northeast today. This evening
a low pressure system will track across the Ohio River Valley and
cause winds to slightly increase. Due to the sustained onshore
flow and brief period of stronger winds, waves will build to 5
feet overnight tonight. A Small Craft Advisory is in effect this
evening into Friday morning for the building waves.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-
     WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-
     WIZ069-WIZ070-WIZ071-WIZ072...3 PM Thursday to 6 AM Friday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 6 AM
     Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 24, 1:54 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
154 PM CST Thu Feb 24 2022

WIZ046-047-051-052-056>060-062>072-252000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
154 PM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory goes into effect later this afternoon
into Friday morning. Two to five inches of snow accumulation is
expected with the higher amounts closer to Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Winter Weather Advisory remains in effect Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

LMZ643>646-252000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
154 PM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for this afternoon into early
Friday morning for building waves.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small Craft conditions possible again Saturday into Saturday
night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
154 PM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwesterly gales possible Saturday into Saturday night over
northern portions of the lake.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Lafayette

When
February 24, 3:00 PM CST to February 25, 1:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Powdery snow accumulation of 1-3 inches.

Winter Weather, Columbia

When
February 24, 4:00 PM CST to February 25, 3:00 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-3 inches.

Winter Weather, Iowa

When
February 24, 4:00 PM CST to February 25, 2:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Rock

When
February 24, 4:00 PM CST to February 25, 2:30 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Sauk

When
February 24, 4:00 PM CST to February 25, 3:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-5 inches.

Winter Weather, Waukesha

When
February 24, 4:00 PM CST to February 25, 3:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-6 inches.

Winter Weather, Kenosha

When
February 24, 4:30 PM CST to February 25, 4:00 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-5 inches.

Winter Weather, Dane

When
February 24, 6:00 PM CST to February 25, 2:00 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Dodge

When
February 24, 6:00 PM CST to February 25, 3:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Walworth

When
February 24, 6:00 PM CST to February 25, 3:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Powdery snow accumulation of 3-4 inches.

Winter Weather, Ozaukee

When
February 24, 7:00 PM CST to February 25, 4:00 AM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-5.5 inches.

Winter Weather, Washington

When
February 24, 7:00 PM CST to February 25, 4:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Powdery snow accumulation of 3-6 inches.

Winter Weather, Racine

When
February 24, 7:30 PM CST to February 25, 9:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-6 inches.

Winter Weather, Green

When
February 24, 8:00 PM CST to February 25, 2:00 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Powdery snow accumulation of 1-3 inches.

Winter Weather, Jefferson

When
February 24, 8:00 PM CST to February 25, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Milwaukee

When
February 24, 8:00 PM CST to February 25, 3:00 AM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-6.5 inches.

Winter Storm, Sheboygan

When
February 24, 9:00 PM CST to February 25, 5:00 AM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Powdery snow accumulation of 4-8 inches with the highest amounts in the far eastern portions of the county.

Winter Weather, Fond du Lac

When
February 24, 9:00 PM CST to February 25, 5:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Powdery snow accumulation of 2-4 inches.

Winter Weather, Green Lake

When
February 24, 9:00 PM CST to February 25, 5:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Powdery snow accumulation of 1-2 inches.

Winter Weather, Marquette

When
February 24, 9:00 PM CST to February 25, 5:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Powdery snow accumulation of 1-2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000790, 1000767, 1000777, 1000783, 1000784, 1000789, 1000779, 1000769, 1000770, 1000791, 1000782, 1000788, 1000780, 1000772, 1000778, 1000781, 1000765, 1000771, 1000774, 1000775.